Alert archive / Alabama / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 53, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 20, 2015, 1:16 AM CDT for Walker County, Winston County, Alabama. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2015, 1:16 AM CDT (06:16 UTC)
- Expired
- Apr 20, 2015, 2:15 AM CDT
- In force
- 59 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Walker County, AL, Winston County, AL
The radar
The Columbus AFB radar (KGWX), 97 km from the middle of the area, began a volume at 06:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 2:10 AM CDT | HAIL 0.75 | 3 Nnw Jasper, AL | DIME SIZE HAIL AND WINDS ESTIMATED AT 45 MPH AT FARMSTEAD BAPTIST CHURCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 1:09 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 6.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 190 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1575 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
504
WUUS54 KBMX 200616
SVRBMX
ALC127-133-200715-
/O.NEW.KBMX.SV.W.0053.150420T0616Z-150420T0715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
116 AM CDT MON APR 20 2015
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN WALKER COUNTY IN CENTRAL ALABAMA...
WINSTON COUNTY IN NORTHWESTERN ALABAMA...
* UNTIL 215 AM CDT
* AT 116 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTH OF LYNN TO 6 MILES SOUTH OF GLEN
ALLEN...MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS POSSIBLE. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
JASPER...CARBON HILL...LYNN...ARLEY...DOUBLE SPRINGS...ADDISON...
KANSAS...NAUVOO...ELDRIDGE...SARDIS...CAMP MCDOWELL...CURRY...
HELICON...BRUSHY LAKE...SMITH LAKE...ASHBANK...INMANFIELD...POPLAR
SPRINGS...FALLS CITY AND CORINTH REC AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3399 8711 3399 8715 3396 8713 3396 8711
3392 8709 3383 8753 3387 8753 3387 8763
3416 8764 3430 8729 3430 8711
TIME...MOT...LOC 0616Z 249DEG 43KT 3413 8757 3382 8771
HAIL...1.00IN
WIND...60MPH
$$
GRANTHAM2 follow-up statements
925
WWUS54 KBMX 200636
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
136 AM CDT MON APR 20 2015
ALC127-133-200715-
/O.CON.KBMX.SV.W.0053.000000T0000Z-150420T0715Z/
WALKER AL-WINSTON AL-
136 AM CDT MON APR 20 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR NORTHWESTERN WALKER AND WINSTON COUNTIES...
AT 135 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR MORELAND TO 6 MILES SOUTHEAST OF NAUVOO...MOVING
EAST AT 60 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...TREE DAMAGE IS POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
JASPER...CARBON HILL...ARLEY...DOUBLE SPRINGS...ADDISON...KANSAS...
NAUVOO...SARDIS...CAMP MCDOWELL...CURRY...HELICON...BRUSHY LAKE...
SMITH LAKE...ASHBANK...INMANFIELD...POPLAR SPRINGS...FALLS CITY...
CORINTH REC AREA...SMITH DAM AND MORELAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3399 8711 3399 8715 3396 8713 3396 8711
3392 8709 3383 8753 3387 8753 3387 8763
3427 8736 3430 8729 3430 8711
TIME...MOT...LOC 0635Z 248DEG 54KT 3423 8727 3392 8741
HAIL...1.00IN
WIND...60MPH
$$
GRANTHAM555
WWUS54 KBMX 200649
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
149 AM CDT MON APR 20 2015
ALC127-133-200715-
/O.CON.KBMX.SV.W.0053.000000T0000Z-150420T0715Z/
WALKER AL-WINSTON AL-
149 AM CDT MON APR 20 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR NORTHWESTERN WALKER AND SOUTHEASTERN WINSTON COUNTIES...
AT 148 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SARDIS TO NEAR KANSAS...MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...TREE DAMAGE IS POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
JASPER...CARBON HILL...ARLEY...ADDISON...KANSAS...NAUVOO...FALLS
CITY...SARDIS...CAMP MCDOWELL...CURRY...CORINTH REC AREA...HELICON...
SMITH DAM...SMITH LAKE...NESMITH...POPLAR SPRINGS...HOUSTON...RACCOON
BRANCH...BLACK POND AND GAMBLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3399 8711 3399 8715 3396 8713 3396 8711
3392 8709 3383 8753 3387 8753 3387 8763
3430 8711
TIME...MOT...LOC 0648Z 258DEG 38KT 3423 8713 3383 8758
HAIL...1.00IN
WIND...60MPH
$$
GRANTHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 1:01 AM CDT, 15 minutes earlier.
Area forecast discussion, Apr 20, 1:01 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 101 AM CDT MON APR 20 2015 .UPDATE... FOR 06Z AVIATION. && .DISCUSSION... WATCHING THE CONVECTION DEVELOP THIS AFTERNOON AS A SHORTWAVE PASSES THROUGH THE TENNESSEE VALLEY. A CHANCE SOME OF THESE STORMS COULD PRODUCE HAIL AND GUSTY WINDS. ONE OR TWO WARNING CANT BE RULED OUT BUT THE MAJORITY SHOULD STAY BELOW SEVERE LIMITS. LATER TONIGHT THE MAIN UPPER TROUGH AXIS WILL PASS THROUGH THE DEEP SOUTH PUSHING A COLD FRONT INTO OUR AREA AFTER MIDNIGHT. SHEAR VALUES INCREASE ENOUGH TO INCLUDE A LIMITED TORNADO THREAT ALONG WITH LARGE HAIL AND WIND DAMAGE POSSIBLE. MODELS ARE STILL HAVING A VERY DIFFICULT TIME GETTING A HANDLE ON THE EVOLUTION OF STORMS THAT ARE EXPECTED TO DEVELOP TO OUR WEST. SOME WEAKENING IS POSSIBLE BY THE TIME THEY REACH ALABAMA. OVERALL COVERAGE IS ALSO QUESTIONABLE WITH THE HIGHER POPS DEFINITELY ACROSS THE NORTH. THIS SYSTEM EXITS TO THE EAST TOMORROW MORNING WITH DRIER WEATHER MONDAY AFTERNOON INTO WEDNESDAY. SOME POTENTIAL SCATTERED SHOWERS/STORMS THURSDAY AND FRIDAY WITH BETTER RAIN CHANCES OVER THE WEEKEND. 88 && .AVIATION... 06Z TAF DISCUSSION. MAIN CONCERN FOR THE NEXT SEVERAL HOURS IS THE CHANCE FOR THUNDERSTORMS AFFECTING THE NORTHERN SITES...BUT THESE APPEAR TO BE ON A TRAJECTORY THAT WILL TAKE THEM NORTH OF ALL SITES. UNLESS ADDITIONAL ACTIVITY DEVELOPS...IT IS DOUBTFUL THAT ANY RAIN AT ALL WILL OCCUR. FARTHER SOUTH...MVFR AND IFR CIGS ARE DEVELOPING AS MOISTURE MOVES NORTHWARD. CONDITIONS SHOULD IMPROVE THROUGH THE LATE MORNING HOURS. 87/GRANTHAM && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Apr 19, 10:44 PM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1044 PM CDT SUN APR 19 2015 ALZ011>015-017>050-210645- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1044 PM CDT SUN APR 19 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL ENTER WEST ALABAMA AROUND MIDNIGHT AND EXIT EAST ALABAMA AROUND 6 AM MONDAY. DAMAGING WIND GUSTS TO 60 MPH AND HAIL UP TO QUARTER SIZE ARE POSSIBLE MAINLY ALONG AND NORTH OF A LINE FROM DEMOPOLIS TO CLANTON TO ROANOKE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. MINOR RIVER FLOODING IS POSSIBLE ALONG PORTIONS OF THE TOMBIGBEE AND BLACK WARRIOR RIVER BASINS BEGINNING MONDAY AND LASTING UNTIL WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED TONIGHT.
In the hours before
Local storm report, Apr 19, 10:29 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1029 PM CDT SUN APR 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 AM TORNADO 3 SSE FORT MITCHELL ACT 32.27N 85.00W
04/19/2015 F1 RUSSELL AL NWS STORM SURVEY
THE TORNADO TOUCHED DOWN SOUTH OF COUNTY ROAD 18 JUST
WEST OF HIGHWSY 165. THE TORNADO TRACKED NORTHEAST AND
CROSSED HIGHWAY 165...AND CAUSED STRUCTURAL DAMAGE TO
SEVERAL BUSINESSES IN THE DROP ZONE MARKET...REMOVING THE
ROOF OFF A METAL BUILDING AS WELL AS TOSSING SEVERAL
ROOFTOP AIR CONDITIONING UNITS. A LARGE HARDWOOD TREE WAS
ALSO UPROOTED IN THE SAME LOCATION. AS IT CONTINUED
NORTHEAST...IT CROSSED TWO SUBDIVISIONS CAUSING MAINLY
ROOF AND SIDING DAMAGE TO HOMES IN THE SUBDIVISION.
&&
MROSELocal storm report, Apr 19, 10:42 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1042 PM CDT SUN APR 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 AM TORNADO 7 N HAWKINSVILLE 32.13N 85.23W
04/19/2015 RUSSELL AL NWS STORM SURVEY
THE TORNADO TOUCHED DOWN IN A VERY RURAL PORTION OF
SOUTHWEST RUSSELL COUNTY...NEAR THE BARBOUR COUNTY LINE
ALONG PERRYS WELL ROAD. THE TORNADO TRAVELED NORTHEAST
APPROXIMATELY ONE-HALF MILE BEFORE LIFTING. MAXIMUM WIDTH
WAS 188 YARDS. ESTIMATED PEAK WIND WAS 95 MPH.
&&
MROSELocal storm report, Apr 20, 12:51 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1251 AM CDT MON APR 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1237 AM TSTM WND DMG SHOTTSVILLE 34.26N 88.13W
04/20/2015 MARION AL FIRE DEPT/RESCUE
SEVERAL TREES WERE BLOWN DOWN.
&&
LINHARESLocal storm report, Apr 20, 1:10 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
110 AM CDT MON APR 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0109 AM HAIL VERNON 33.76N 88.11W
04/20/2015 E0.50 INCH LAMAR AL EMERGENCY MNGR
DIME SIZE HAIL
&&
LINHARESLocal storm report, Apr 20, 1:11 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
111 AM CDT MON APR 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 AM HAIL 6 E VERNON 33.76N 88.01W
04/20/2015 E0.50 INCH LAMAR AL EMERGENCY MNGR
DIME SIZE HAIL IN CROSSVILLE.
&&
LINHARESThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 12:27 AM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 48 min |
| Apr 20, 12:48 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion | 42 min |
| Apr 20, 1:15 AM CDT | Severe Thunderstorm Warning | BMX | Lamar | 16 min |
| Apr 20, 1:34 AM CDT | Special Weather Statement | BMX | Lamar | 26 min |
| Apr 20, 2:07 AM CDT | Special Weather Statement | BMX | Marion | 38 min |
| Apr 20, 2:32 AM CDT | Severe Thunderstorm Warning | BMX | Blount | 13 min |
| Apr 20, 2:34 AM CDT | Special Weather Statement | BMX | St. Clair | 41 min |
| Apr 20, 3:10 AM CDT | Special Weather Statement | BMX | Etowah | 35 min |
| Apr 20, 3:20 AM CDT | Special Weather Statement | BMX | DeKalb | 25 min |
| Apr 20, 4:07 AM CDT | Special Weather Statement | BMX | Cherokee | 23 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.